Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 192, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 9, 2014, 12:27 AM CDT for Jackson County, Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2014, 12:27 AM CDT (05:27 UTC)
- Expired
- Oct 9, 2014, 12:45 AM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 12:34 AM CDT | HAIL 0.88 | Whiting, KS | PEA TO NICKEL SIZE. ALSO REPORTED 0.98 INCHES OF RAIN. |
| Oct 9, 12:39 AM CDT | HAIL 0.88 | 2 N Whiting, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
862 WUUS53 KTOP 090527 SVRTOP KSC085-090545- /O.NEW.KTOP.SV.W.0192.141009T0527Z-141009T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1227 AM CDT THU OCT 9 2014 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS... * UNTIL 1245 AM CDT * AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NETAWAKA... AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WHITING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. && LAT...LON 3965 9556 3951 9557 3952 9570 3965 9571 TIME...MOT...LOC 0527Z 251DEG 19KT 3958 9567 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
089 WWUS53 KTOP 090536 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1236 AM CDT THU OCT 9 2014 KSC085-090545- /O.CON.KTOP.SV.W.0192.000000T0000Z-141009T0545Z/ JACKSON- 1236 AM CDT THU OCT 9 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN JACKSON COUNTY UNTIL 1245 AM CDT... AT 1234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITING...AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WHITING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS ALSO PRODUCING LOCALLY HEAVY RAINFALL. && LAT...LON 3952 9567 3965 9571 3965 9556 3951 9557 TIME...MOT...LOC 0536Z 251DEG 19KT 3960 9561 HAIL...1.00IN WIND...<50MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 6:38 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Oct 8, 6:38 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT Wed Oct 8 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 327 PM CDT WED OCT 8 2014 Increasing confidence in locally heavy precipitation for northeast and east central Kansas tonight. Latest surface analysis shows the warm front extending eastward across northern Oklahoma from a low pressure in the Texas Panhandle. South of the front dew points were in the mid to upper 60s while north of the front across eastern Kansas dew points ranged from the mid 40s to lower 60s. Elevated thunderstorms are expected to develop across eastern Kansas this evening with a focus for locally heavy rainfall across northeast Kansas especially after 05Z. Low level jet is forecast to increase into the 35 to 40 kt range this evening and transport high theta-e air northward. Precipitable water values increase to between 1.5 and 1.9 inches this evening and continue through the night, which is above normal for October. Expect heavy rainfall to focus across northeast Kansas then shift eastward into Missouri as the low level jet veers through the night. Convergence in the nose of the low level jet will likely lead to training storms as moisture is transported northward. Could see a few locals with amounts of upper to 3 inches. Also the right entrance region of the upper jet will increase divergence and increase ascent over northeast Kansas. Will hold off for now on a flood watch as flash flood guidance is running around 2.6-3 inches. CAPE of 1000-2000 J/kg are forecast along with shear of 35 to 40 kts is forecast and may lead to a few severe storms overnight with hail the main hazard. Remnants of Simon along with embedded waves will move across Kansas on Thursday. The above coupled with lift over the frontal boundary along the Oklahoma border will lead to convection continuing through the day, however there may be a lull in the late morning hours before picking up again. .LONG TERM...(Thursday Night through Wednesday) Issued at 327 PM CDT WED OCT 8 2014 The main focus for the extended period is on the active, wet pattern that will set up over the region. By Thursday night, a mid-level trough will be in place across the Great Lakes region and the northeastern U.S. with a fairly zonal southwest-to-northeast flow over much of the central to southeastern U.S. This flow will remain in place through the end of the week and into the early part of the weekend as surface high pressure looks to be anchored over the Northern Plains with surface low pressure to the south and an associated stationary boundary stretching just south of the Kansas/Oklahoma border and extending eastward along the Missouri/Arkansas border. The models are in good agreement that, with a southwesterly low and mid-level jet, a decent convergence zone will be present in the vicinity of this boundary. However, uncertainty lies with how far north this boundary may lift into east central Kansas, which will affect the best area for precipitation. Model soundings do show a deep moisture profile in place over the region Thursday night into Friday with PWAT values upwards of 1.0 to 1.5 inches. With this expected prolonged period of steady rain, locally heavy rainfall and localized flash flooding will be possible. As a result, have continued to increase PoPs across the entire cwa, with the best chances looking to be in east central Kansas (closest to that moisture convergence zone along the stationary boundary). A few elevated thunderstorms may linger through this period but should diminish to mostly showers by Friday. With widespread precipitation and overcast skies expected, have trended temperatures down a few degrees with highs in the mid 50s on Friday and lows in the 40s Friday night. Friday night into Saturday, a mid-level trough will advance southward from Canada into the Northern Rockies, helping to push the area of surface high pressure southward into the area and thus, shifting the stationary boundary further south of the forecast area. As a result, expect precipitation to be diminishing from northwest to southeast with much of the area dry Saturday and Saturday night. However, this dry period will be short-lived as the advancing and deepening mid-level trough will push an area of low pressure and associated cold front eastward into the area Sunday and Sunday night, which will bring another round of showers to the cwa. There are still model discrepancies with the exact timing of this frontal passage, but at this time the additional precipitation looks to move in on Sunday and exit from west to east on Monday. Models are in good agreement with a broad area of surface high pressure spreading across the western half of the U.S. behind this front with dry conditions expected Tuesday through Wednesday. As for temperatures, expect a gradual moderating trend with highs into the 60s by Sunday and into the 70s by Wednesday. && .AVIATION...(For the 00Z TAFs through 00Z Thursday Evening) Issued at 635 PM CDT WED OCT 8 2014 Still anticipate convection to break out near taf sites near 03-06Z, and have added a tempo group at TOP/FOE to account for this. Areas of showers and thunder continue along the front through the day, with another round turning with the low level jet near sunrise once again near TOP/FOE. Will keep TSRA as prevailing condition with frontal boundary stalled over the area, although may see a few breaks in the morning and early afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Hennecke AVIATION...67
Hazardous weather outlook, Oct 8, 3:41 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT WED OCT 8 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 PM CDT WED OCT 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS BEFORE 8 PM. AFTER 8 PM...THUNDERSTORMS WILL BECOME WIDESPREAD AND CONTINUE THROUGH THE MORNING HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL LARGER THAN QUARTERS. HEAVY RAINFALL WILL ALSO BECOME LIKELY...WITH THE MOST LIKELY AREA FOR HEAVY RAIN AMOUNTS AND LOCALIZED FLASH FLOODING EXTENDING FROM NEAR TOPEKA AND LAWRENCE NORTHEAST TO HIAWATHA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ONGOING THUNDERSTORMS THURSDAY MORNING WILL GRADUALLY PUSH SOUTH AND EAST BY LATE MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE AFTERNOON AND EVENING HOURS AS THE MAIN UPPER DISTURBANCE APPROACHES FROM THE SOUTHWEST. AREAS SOUTH OF THE KANSAS TURNPIKE NEAR THE WARM FRONT MAY SEE A FEW STRONGER STORMS CAPABLE OF HAIL AND STRONG WINDS THROUGH EARLY EVENING THURSDAY. DEPENDENT ON LOCATION OF HEAVIER RAIN BANDS...LOCALIZED FLOODING IS ONCE AGAIN POSSIBLE LATE THURSDAY EVENING. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ON FRIDAY AS THE DISTURBANCE GRADUALLY BEGINS TO EXIT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...BUT PLEASE REPORT ANY LARGE HAIL AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Oct 9, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 39 min |
| Oct 9, 1:48 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.